Post-Pill Amenorrhea: It’s Real But How Common?
Unlike over at Fit Bottomed Girls, where I feel like my experience and certifications allow me to speak intelligently on all things fitness, when it comes to pre-pregnancy, rocking a bump and actually becoming a mother to a mini-me, I’m a touch—okay, a LOT—less knowledgeable. So instead of me just assuming that my experience coming off the pill was normal (or not), we talked to an expert for the 411 on post-pill amenorrhea.
Dr. Samuel Wood is a leading endocrinologist and fertility expert who also serves as medical director at the San Diego-based Reproductive Sciences Center. When it comes to getting pregnant, Dr. Wood knows his stuff. (And, yes, we see the irony of his name…)
The 411 on Post-Pill Amenorrhea
- FBM: How long should you wait after going off of the pill to try getting pregnant for optimal health?
- SW: There is no health-related reason not to attempt to become pregnant in the month following the discontinuance of birth control pills. In fact, it is routine during in vitro fertilization cycles for women to take birth control pills immediately prior to beginning their treatment cycles. Rather than having a detrimental effect, in many women pregnancy rates are actually improved as a result of oral-contraceptive pretreatment. The only reason why a woman might consider waiting until her cycles have become regular after stopping the pill before attempting to become pregnant is to allow more accurate dating of the pregnancy since it is more difficult to determine exactly when a pregnancy began if conception occurred during a time of cycle irregularity. Given the highly accurate nature of prenatal ultrasound for pregnancy dating, however, this consideration is rarely of importance.
- FBM: How long can it take to have a normal cycle after going off the pill? Does being on the pill for a few years versus 10+ years change this?
- SW: The vast majority of women who do not have a history of menstrual irregularity prior to beginning the pill will resume normal cyclicity within one to two cycles after discontinuing the pill. There is such a minimal effect of prior oral contraceptive use that 50 percent of women who attempt to become pregnant after stopping the pill are able to do so within three months. There is some evidence, albeit limited, that women who have taken the pill for many years may have a higher rate of irregularity following the cessation of the pill, with this incidence being as high as 5 percent.
- FBM: How many women are affected by post-pill amenorrhea? And what is the official definition of post-pill amenorrhea?
- SW: The official definition of “amenorrhea” (in women who have previously had menstrual periods) is the absence of menstruation for six months. The overall incidence of post-pill amenorrhea is less than 1 percent and is no higher than the incidence of amenorrhea among women who have not been taking the pill.
- FBM: After how many months without a period should a woman go to her doctor?
- SW: Although based on the above definition a common recommendation would be to wait six months prior to being evaluated, post-pill amenorrhea for even three months is rare enough that it is prudent for a woman to seek medical advice after that amount of time. If a woman was placed on oral contraceptives because of irregular cycles, it is very likely that she will continue to have cycle irregularity after discontinuing the pill. If she is stopping the pill for the purpose of becoming pregnant, it would be wise to discuss this issue with her gynecologist when she begins to contemplate pill discontinuance.
- FBM: What is the treatment for post-pill amenorrhea?
- SW: As noted above, amenorrhea due to oral contraceptive use alone is very rare, and so after a three- to six-month period of amenorrhea, a comprehensive look at all the potential causes of amenorrhea is warranted. Occasionally, however, some gynecologists will seek to “kick start” a woman’s reproductive system by prescribing clomiphene citrate, a medication used to induce ovulation, for those women who are attempting to become pregnant.
- FBM: Is post-pill amenorrhea becoming more common?
- SW: True post-pill amenorrhea is probably less common now than it was in the past because of the wide use of very low-dose oral contraceptives, but it is common enough that women should be made aware of it.
- FBM: Is post-pill amenorrhea something doctors usually discuss with their patients when discussing the pros and cons of birth control?
- SW: It is essential that any physician who prescribes oral contraceptives inform their patients about the possibility of menstrual irregularity or amenorrhea in the months that follow discontinuance of the pill. Especially if a woman has never experienced irregular or absent period in the past, it can cause her to have substantial concerns about the possibility of a serious gynecological problem.
Thank you, Dr. Wood! And on that last one, seriously. I went a little nutty waiting…If you’re coming off the pill, be sure to talk to your doctor about what’s normal and what’s not for you! —Jenn